Nebraska, 2016

Flash Flooding and Damaging Winds in Nebraska, June 12, 2016

June 12, 2016 · NWS CYS · 16 events in 4 counties and zones

Thunderstorms produced damaging winds and torrential rainfall across the southern Nebraska Panhandle. Flash flooding was observed in and around Scottsbluff where three to five inches of rain fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced damaging winds and torrential rainfall across the southern Nebraska Panhandle. Flash flooding was observed in and around Scottsbluff where three to five inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 12, 4:54 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 12, 4:54 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
554 PM MDT SUN JUN 12 2016

.SHORT TERM...(Tonight through Tuesday night)
Issued at 437 PM MDT Sun Jun 12 2016

Thunderstorms will continue over southeast Wyoming and western
Nebraska Panhandle this afternoon. Following a few severe
thunderstorms early this afternoon, the severe threat is
diminishing. May see a few more marginal severe thunderstorms
over the next hour or two but the threat will diminish. mid level
lapse rates and CAPE values are lower in northern and far eastern
portions of the forecast area. Therefore not expecting as strong
of thunderstorm updrafts, especially by this evening.

The main chances for severe thunderstorms will be Monday
afternoon. Shortwave energy will move across the forecast area in
the afternoon. Stronger synoptic forcing will be accompanied by
2000-3000 j/kg of CAPE and 30-40 kts of 0-6 km bulk shear, which
should produce supercell thunderstorms with strong updrafts.
Expecting large and possibly very large hail with some storms,
especially along and east of the Laramie Range. A few tornadoes
will also be possible given easterly low level winds and rapid
veering of the winds from the boundary layer into the mid levels
of the atmosphere. Heavy rain is also expected with some
thunderstorms which may lead to localized flash flooding Monday
afternoon and evening.

.LONG TERM...(Wednesday through Sunday)
Issued at 437 PM MDT Sun Jun 12 2016

The shortwave will be exiting to the east on Wednesday with
heights rising across SE Wyoming and the western Nebraska
Panhandle by midweek as the upper high over New Mexico becomes
more extensive across the central and southern Rockies. Only some
small PoPs will be carried for the very northern part of the
Nebraska Panhandle on Friday as a minor shortwave rides over the
top of the upper ridge. Otherwise warm again for the mid to latter
part of next week with 80s and 90s east of the Laramie Range and
80s in the high valleys out west...60s above 9000 feet elevation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 550 PM MDT Sun Jun 12 2016

Isolated thunderstorms, some strong, through 03Z, producing wind
gusts up to 50 knots, hail and localized turbulence along with
brief MVFR. Otherwise VFR prevails. Areas of IFR in fog and
low clouds developing from 09Z to 15z at Laramie, Cheyenne,
Chadron, Alliance, Scottsbluff and Sidney. Scattered thunderstorms
developing after 19Z Monday producing wind gusts up to 50 knots.

&&

.FIRE WEATHER...
Issued at 127 PM MDT Sun Jun 12 2016

Showers and thunderstorms expected over much of southeast wyoming
and western Nebraska Panhandle Monday as a disturbance moves
across the area. Cool and dry Tuesday then turning warmer through
the later portions of the week but generally remaining dry. Main
chance for showers and thunderstorms will be in the mountains.

&&

.HYDROLOGY...
Issued at 127 PM MDT Sun Jun 12 2016

The flood threat continues to decrease as more and more snow melt
comes out of the mountains and snow pack decreases. Will keep an
eye on any thunderstorms which move over the snowy and sierra
madre ranges the next few weeks. At this time the likelihood of
high impact flooding is low as widespread heavy rains over the
mountains appears unlikely given the current weather pattern.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...SML
LONG TERM...JG
AVIATION...RUBIN
FIRE WEATHER...SML
HYDROLOGY...SML
Hazardous weather outlook, Jun 12, 9:55 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT SUN JUN 12 2016

WYZ103>106-109>117-131000-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
1055 AM MDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON OVER THE MOUNTAINS AND SPREAD EAST ONTO THE ADJACENT
FOOTHILLS AND VALLEYS BY LATE AFTERNOON. GUSTY WINDS TO 50
MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE TO
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY
AFTERNOON...ESPECIALLY OVER THE HIGHER TERRAIN. GUSTY WINDS
TO 50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE
TO HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
131000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1055 AM MDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER
THE MOUNTAINS AND SPREAD EAST ONTO THE PLAINS BY LATE AFTERNOON.
GUSTY WINDS TO 60 MPH...HAIL UP TO ONE INCH...FREQUENT LIGHTNING AND
MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON
EVENING ALONG AND EAST OF THE LARAMIE RANGE. SOME STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF A LINE FROM LUSK
TO LARAMIE. THE MAIN THREATS WILL BE LARGE HAIL...LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS TO 60 MPH. A FEW
TORNADOES WILL BE POSSIBLE OVER THE WESTERN NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 12, 4:59 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 N TORRINGTON          42.10N 104.18W
06/12/2016  E1.00 INCH       GOSHEN             WY   PUBLIC

            HEAVY RAIN AND HAIL NICKEL TO QUARTER SIZE.

&&

GCLAYCOM
Local storm report, Jun 12, 5:06 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
606 PM MDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     FLASH FLOOD      TORRINGTON              42.07N 104.18W
06/12/2016                   GOSHEN             WY   EMERGENCY MNGR

            FLASH FLOODING REPORTED IN TORRINGTON. TREE DOWN ON CITY
            PARK RESTROOM WITH INDIVIDUALS TRAPPED INSIDE. FIRE/EMS
            ON SCENE.

&&

GCLAYCOM
Local storm report, Jun 12, 5:18 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
618 PM MDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FLASH FLOOD      E CHEYENNE              41.15N 104.79W
06/12/2016                   LARAMIE            WY   PUBLIC

            STREETS FLOODED EAST SIDE OF TOWN. OFF EAST PERSHING.

&&

GCLAYCOM
Local storm report, Jun 12, 5:34 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
634 PM MDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     FLASH FLOOD      2 NE CHEYENNE           41.17N 104.76W
06/12/2016                   LARAMIE            WY   PUBLIC

            GARBAGE CANS MOVING DOWN STREET DUE TO FLOODING. REPORT
            RECEIVED VIA FACEBOOK. BUFFALO RIDGE AREA.

&&

GCLAYCOM
Local storm report, Jun 12, 5:37 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FLASH FLOOD      CHEYENNE                41.15N 104.79W
06/12/2016                   LARAMIE            WY   PUBLIC

            2-3 FEET OF WATER IN DOWNTOWN CHEYENNE.

&&

GCLAYCOM
Local storm report, Jun 12, 5:57 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
657 PM MDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     FLASH FLOOD      TORRINGTON              42.07N 104.18W
06/12/2016                   GOSHEN             WY   PUBLIC

            FLOODING OCCURRING IN TORRINGTON. REPORT RECEIVED VIA
            TWITTER.

&&

GCLAYCOM

The radar

The Cheyenne radar (KCYS), 118 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 flash flood, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Scotts Bluff

When
June 12, 5:57 PM MST
Where
Scotts Bluff County, 4 mi WSW of Scottsbluff
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.848, -103.742

An estimated wind gust of 60 mph was reported west of Scottsbluff.

Thunderstorm Wind, Scotts Bluff

When
June 12, 6:00 PM MST
Where
Scotts Bluff County, 1 mi W of Scottsbluff
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.870, -103.689

An estimated wind gust of 60 mph was reported a mile west of Scottsbluff.

Heavy Rain, Scotts Bluff

When
June 12, 6:00 PM MST to 8:00 PM MST
Where
Scotts Bluff County, 1.1 mi SE of Mitchell to 1.64 mi SSE of Minatare
Reported by
Broadcast Media
Coordinates
41.930, -103.793

Two to five inches of rain fell across central and eastern portions of Scotts Bluff County.

Thunderstorm Wind, Scotts Bluff

When
June 12, 6:05 PM MST
Where
Scotts Bluff County, Scottsbluff
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
41.870, -103.670

A wind gust of 69 mph was reported at Scottsbluff.

Thunderstorm Wind, Scotts Bluff

When
June 12, 6:08 PM MST
Where
Scotts Bluff County, 1 mi E of Scottsbluff
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.870, -103.651

A wind gust of 61 mph was reported a mile east of Scottsbluff.

Thunderstorm Wind, Scotts Bluff

When
June 12, 6:28 PM MST to 6:38 PM MST
Where
Scotts Bluff County, 2.18 mi SSW of (Bff)helig Field to 3.55 mi N of Mc Grew
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.843, -103.612

There were multiple reports from county officials of downed trees and branches across eastern portions of the county. There were scattered power outages due to downed utility lines. Wind gusts were estimated between 60 and 65 mph.

Thunderstorm Wind, Banner

When
June 12, 6:30 PM MST to 6:40 PM MST
Where
Banner County, 4.72 mi WNW of Harrisburg to 12.15 mi ENE of Harrisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.584, -103.819

Estimated wind gusts of 60 mph caused power outages across north and central portions of the county.

Heavy Rain, Kimball

When
June 12, 6:45 PM MST to 8:30 PM MST
Where
Kimball County, Kimball
Reported by
Law Enforcement
Coordinates
41.230, -103.660

Two to three inches of rain fell in less than two hours in and around Kimball.

Thunderstorm Wind, Kimball

When
June 12, 6:47 PM MST
Where
Kimball County, Bushnell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.230, -103.890

An estimated wind gust of 60 mph was reported at Bushnell.

Flash Flood, Scotts Bluff

When
June 12, 6:55 PM MST to 10:55 PM MST
Where
Scotts Bluff County, 0.78 mi NNW of Mitchell to 1.49 mi SSW of Mitchell
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.951, -103.814

One to two feet of water covered Highway 26/92 from Mitchell to Scottsbluff.

Thunderstorm Wind, Kimball

When
June 12, 7:20 PM MST
Where
Kimball County, Dix
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.230, -103.490

An estimated wind gust of 60 mph was reported at Dix.

Flash Flood, Scotts Bluff

When
June 12, 7:30 PM MST to 11:30 PM MST
Where
Scotts Bluff County, 0.68 mi SSW of Haig to 1.72 mi S of Haig
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.871, -103.764

The canyons west of Scotts Bluff Monument were running full and Highway 92 was underwater in several places. Flood waters swept a truck off County Road 17 and Highway 92. The stranded driver was rescued. Three to four feet of water was flowing down County Road 17, which washed out the road. Flash flooding closed Old Oregon Trail west of Scottsbluff.

Flash Flood, Scotts Bluff

When
June 12, 7:30 PM MST to 11:30 PM MST
Where
Scotts Bluff County, 4 mi SW of Gering to 3.96 mi SW of Gering
Cause
Heavy Rain
Reported by
Public
Coordinates
41.789, -103.715

Flash flooding washed out portions of County Road 19 north of Carter Canyon Road.

Thunderstorm Wind, Morrill

When
June 12, 7:45 PM MST
Where
Morrill County, Bayard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.760, -103.320

An estimated wind gust of 60 mph was reported at Bayard.

Flash Flood, Kimball

When
June 12, 8:00 PM MST to 9:30 PM MST
Where
Kimball County, 3.68 mi NE of Oliver to 4.94 mi NW of (Ibm)kimball Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.268, -103.740

Several county roads were washed out or damaged. Several streets in Kimball were under one to two feet of water.

Thunderstorm Wind, Morrill

When
June 12, 8:45 PM MST
Where
Morrill County, Broadwater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.600, -102.850

An estimated wind gust of 60 mph was reported at Broadwater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641589, 641590, 641615, 641592, 641593, 641594, 641595, 641604, 641599, 641672, 641618, 641674, 641675, 641633, 641608, 641647.